Mississippi, 2019

Damaging Wind in Mississippi, June 20, 2019

June 20, 2019 · NWS MEG · 1 event in 1 county or zone

An upper level disturbance brought a bow echo of severe thunderstorms to portions of northeast Mississippi during the early morning hours of June 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance brought a bow echo of severe thunderstorms to portions of northeast Mississippi during the early morning hours of June 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 19, 11:52 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 19, 11:52 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1252 AM CDT Thu Jun 20 2019

.DISCUSSION...
Updated for Aviation Discussion.

&&

.PREV DISCUSSION... /issued 855 PM CDT Wed Jun 19 2019/

DISCUSSION...

Skies are partly cloudy across the forecast area this evening with
temperatures from the lower 70s to lower 80s. Most of the
thunderstorms that were over northwest Tennessee earlier this
evening have moved into middle Tennessee. One large thunderstorm
is in southeast Missouri and about to move into northwest
Tennessee. More thunderstorms are moving across central and
western Arkansas and will reach our southwest counties in a couple
of hours. Some of these thunderstorm may be severe when they reach
the Mid-South and so a Severe Thunderstorm Watch has been issued
until 4 AM.

ARS

PREV DISCUSSION... /issued 320 PM CDT Wed Jun 19 2019/

DISCUSSION...
Shortwave trough and attendant surface low are making their way
through MO into IL this afternoon. Thunderstorms have formed, most
notably in Kentucky and Illinois with a scattering in the
Bootheel and West Tennessee. CAMs have this activity moving north
and east of the area during the afternoon hours. Damaging wind is
the main threat with these storms which is covered by current
Severe Thunderstorm Watch.

Later tonight focus shifts to weak cold front moving through the
region. Thunderstorms should move through the Ark-LA-TX into our
area this evening and into the overnight. North Mississippi has
the greatest risk with these storms, especially for damaging wind.

Pattern turns rather sticky as a upper ridge builds into our area
for late in the week. Our Heat Index values, especially in the
Delta Region should rise to the 100 to 105 range in Friday and
Saturday.

Models converge to bringing another cold front for Monday. The
usual timing differences are noted, with the ECMWF a bit slower,
but this should touch off another round of Thunderstorms for our
area and relief from the heat. For the rest of the forecast period
diurnal convection is expected in the general northwest upper
flow regime and temps a tad below average.

 Belles

&&

.AVIATION...
For 06Z TAFs
Shower and Thunderstorms moving across area. Will reduce
visibility in eastern TAFs in next couple of hours. Some
improvement before some lower clouds move across the CWA this
afternoon. Mainly VFR conditions after storms move out of area.
May be some scattered showers this afternoon, however, not enough
confidence to mention in TAFs. TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 19, 3:16 PM CST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
416 PM CDT Wed Jun 19 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-202330-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
416 PM CDT Wed Jun 19 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Severe thunderstorms are possible tonight through early Thursday
morning across the Midsouth. Damaging wind and large hail will be
the primary threats. Heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hot and humid conditions are expected Friday and Saturday with
afternoon heat indices between 100 and 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

In the hours before

Special weather statement, Jun 19, 8:06 PM CST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
906 PM CDT Wed Jun 19 2019

TNZ001-002-200245-
Lake TN-Obion TN-
906 PM CDT Wed Jun 19 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 PM CDT
FOR...

Northeastern Lake County in western Tennessee...
Western Obion County in western Tennessee...

At 906 PM CDT...a strong thunderstorm producing pea size hail or
larger was located over Marston, or near New Madrid, moving east at
35 mph.

Very heavy rain is also possible with this thunderstorm.

People in northeastern Lake and western Obion Counties should monitor
this storm closely.

LAT...LON 3650 8911 3627 8924 3636 8951 3638 8951
      3642 8955 3644 8954 3646 8952 3648 8952
      3650 8954 3650 8949 3647 8949 3646 8947
      3647 8944 3650 8942 3651 8930
TIME...MOT...LOC 0206Z 291DEG 31KT 3649 8957

SGW
Local storm report, Jun 19, 11:05 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1205 AM CDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     TSTM WND GST     3 ENE WHITEHAVEN        35.04N  89.98W
06/19/2019  M67 MPH          SHELBY             TN   ASOS

            MEMPHIS AIRPORT 58 KT GUST

&&

TLSJR
Local storm report, Jun 19, 11:40 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1240 AM CDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     TSTM WND DMG     COVINGTON               35.57N  89.65W
06/20/2019                   TIPTON             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS TIPTON COUNTY, SPECIFICALLY
            IN THE DRUMMOND, QUITO, AND COVINGTON AREAS. ALSO
            WIDESPREAD POWER OUTAGES.

&&

ZDM
Special weather statement, Jun 19, 11:54 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
1254 AM CDT Thu Jun 20 2019

MSZ009-014>017-023-024-200645-
Itawamba MS-Pontotoc MS-Union MS-Monroe MS-Lee MS-Chickasaw MS-
Prentiss MS-
1254 AM CDT Thu Jun 20 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 AM CDT
FOR...

Western Itawamba County in northeastern Mississippi...
Pontotoc County in northeastern Mississippi...
Union County in northeastern Mississippi...
Monroe County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Chickasaw County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...

At 1254 AM CDT...strong thunderstorms were producing winds at least
40 mph was located along a line extending from New Harmony to
Trebloc. Movement was northeast at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Itawamba...Pontotoc...Union...Monroe...Lee...
Chickasaw and Prentiss Counties should monitor this storm closely.

LAT...LON 3367 8849 3368 8872 3381 8872 3381 8893
      3375 8893 3375 8896 3447 8916 3460 8884
      3460 8872 3465 8872 3476 8844 3375 8826
      3374 8833 3372 8833 3368 8837 3369 8839
      3367 8842 3366 8851
TIME...MOT...LOC 0554Z 228DEG 43KT 3438 8892 3385 8883
Local storm report, Jun 20, 12:01 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
101 AM CDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     TSTM WND DMG     4 WSW MILLINGTON        35.31N  89.95W
06/19/2019                   SHELBY             TN   SOCIAL MEDIA

            LARGE TREE DOWN IN NEAR MILLINGTON.

&&

TLSJR
Local storm report, Jun 20, 12:25 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
125 AM CDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     TUPELO                  34.26N  88.73W
06/20/2019                   LEE                MS   SOCIAL MEDIA

            POWER OUTAGES REPORTED NEAR THE LAWNDALE COMMUNITY.

&&

ZDM

The radar

The Columbus AFB radar (KGWX), 38 km away, was scanning. The volume nearest the first event began at 06:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Itawamba

When
June 20, 12:30 AM CST to 12:40 AM CST
Where
Itawamba County, 0.53 mi NW of Tremont to 1.58 mi E of Tremont
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
34.234, -88.278

Large tree branches down on vehicle in Tremont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828252.